By Sharon Cannistra and Diana Zuckerman, PhD
Updated September 2015
What you should know
Acetaminophen is one of the most commonly used drugs in the United States. It can be used to reduce fever or pain, and is the main ingredient in Tylenol, Alka-seltzer, Nyquil, and many cold and flu medicines. It is also is one of the ingredients in narcotic prescription medicines like Vicodin and Percocet.
If you use these medications as directed, they are unlikely to harm you. However, many people take more than the maximum daily dose without knowing it. That can cause liver damage, which can be harmful or even deadly. In fact, liver injury caused by an acetaminophen overdose is often the #1 cause of acute liver failure.
There are many ways a person can unintentionally take too much acetaminophen. Here’s what you can do to avoid taking too much acetaminophen.
- If you are an adult, do NOT take more than 4 grams per day. Children should take even less.
Make sure you know exactly how much is in the doses you or your children are taking. Do not take 2 Extra Strength Tylenol at a time, unless you find that one is not enough. Two Extra Strength Tylenol adds up to 1000 mg, which equals 1 gram. That is why patients are told not to take more than 8 Extra Strength Tylenol pills in 24 hours. Tylenol Arthritis Pain is even stronger, which is why people should take no more than 6 per day. Follow the directions your doctor gives you or the ones that come with your medicine. This is a good habit to have when taking any medication.
- Even 4 grams of acetaminophen may not be safe for everyone. Some people naturally have a higher sensitivity to acetaminophen. Acetaminophen is especially risky for people who drink alcohol regularly, and it is not safe to use acetaminophen and alcohol at the same time.
If a physician informs you that you have a higher-than-normal sensitivity to acetaminophen, ask about a good substitute. Do not take any acetaminophen products while you are consuming alcohol or if you use alcohol regularly.
- There are many over-the-counter and prescription drugs containing acetaminophen, and when those drugs are combined an overdose is likely. Acetaminophen can be the only ingredient in a drug (such as Tylenol), or one of many (such as Nyquil). Consumers might try to treat different conditions with different products without realizing that they each contain acetaminophen. An overdose and liver damage can be the result.
Use only one acetaminophen-containing product at a time to eliminate confusion caused by different sets of directions on different medications. If you have to take more than one acetaminophen product, pay close attention to dosing directions. If you are still confused, ask a physician or pharmacist for assistance.
- Even if the consumer is checking to see whether acetaminophen is in all their medicines, they might not realize that acetaminophen is called different things, depending on the product. For example, prescription products that contain acetaminophen combined with a narcotic (codeine or oxycodone) may call acetaminophen APAP. Outside the United States, acetaminophen is usually called paracetamol, but it is the same medication.
Pay attention to labels for all medical products, whether or not they are prescription medications. Be on the lookout for the words acetaminophen, paracetamol, or APAP.
- Medicines for young children that contain acetaminophen usually come in liquid form. The strengths vary, making it easy to accidentally give an infant a dose that is too strong.1
Keep only one liquid form of acetaminophen in your home to avoid confusion so you won’t give the wrong dose.
- Prescription acetaminophen products used to treat pain, like Vicodin and Percocet, can be very dangerous because they may include a narcotic, such as codeine or oxycodone. An individual might build up a tolerance to the narcotic and need to take more of it to get the same pain-killing effect. In the meantime, that person is damaging his or her liver with increased doses of acetaminophen.2
Ask your doctor what is in your prescription pain-killers and discuss different options if you feel you need a stronger dose. Do not try to medicate yourself by taking more than the recommended amount.
- Be aware of the danger!
Share this information with friends, family, and anyone else who is important to you. This information is only useful if people know about it!
How can I protect my children?
Children are at high risk for accidental overdose, and therefore liver damage, when they are administered liquid acetaminophen, because it is very easy to measure the liquid medication incorrectly, or give a young child the dose that is recommended for older children. To avoid this, keep only one type of liquid acetaminophen in the house and carefully read directions when administering any medicines for children that contain acetaminophen.
Also, be sure that all products containing acetaminophen are stored where children can’t get to them. These medications often taste like candy and children like the taste. A recent study shows that children are accidentally poisoned by medication.5 Not surprisingly, given its widespread use, drugs containing acetaminophen were the #1 cause of poisonings among children. So lock your medicine cabinet as carefully as you would lock cabinets with household cleaners!
Unfortunately, acetaminophen might have dangerous side effects even if it is given properly. A study conducted in more than 30 countries shows that, if used in a child’s first year of life, acetaminophen increases the chances of developing asthma, eczema, and allergic runny nose later in childhood. In fact, 6-7 year olds who took the medication for fever during the first year of life were three times as likely to have asthma symptoms.6 Other research has shown that when pregnant women take acetaminophen, they are much more likely to have children with asthma, bronchitis, and wheezing.7
What medicines contain acetaminophen?
Here’s a list of some of the most commonly used over-the-counter products that contain acetaminophen. This list is far from complete. You need to check labels, and if you are still unsure, you should check with your pharmacist or doctor to make sure that you and your family are not exceeding the maximum daily dose of acetaminophen and to get recommendations for alternative medicines.
|BRAND NAME||PRODUCTS CONTAINING ACETAMINOPHEN|
|Alka-Seltzer Plus||All Products|
|Benadryl||Allergy Sinus Headache; Severe Allergy & Sinus Headache|
|Dimetapp||Non-Drowsy Flu Syrup|
|Midol||Maximum Strength Menstrual Formula, Maximum Strength PMS Formula|
|Cold/Flu Relief Liquid and LiquiCaps|
|Robitussin||Cold, Multi-Symptom Cold & Flu, Multi-Symptom Honey Flu Liquid, Nighttime Honey Flu Liquid|
|Sudafed||Cold & Cough Liquid Caps, Cold & Sinus Liquid Caps, Severe Cold Caplets and Tablets, Sinus Caplets and Tablets|
|TheraFlu||All Regular and Maximum Strength Caplets and Hot Liquid|
|Triaminic||Cold, Cough & Fever Liquid, Cough & Sore Throat Liquid, Cough & Sore Throat Softchews|
|Tylenol||Allergy Sinus Formula, Severe Allergy; Arthritis Pain Extended Relief; Cold Formula, Cold & Flu; Extra Strength Pain Reliever; Flu Formula; Maximum Strength Sore Throat Adult Liquid; PM Pain Reliever/Sleep Aid; Regular Strength; Sinus; Women’s Tylenol|
|Vicks||Vicks 44M Cough, Cold & Flu Relief Liquid and Liquicap|
Caution: If you or someone you know has taken too much acetaminophen, whether intentionally or unintentionally, make sure he or she gets immediate medical attention. Liver damage can be fatal.
1. “June 29-30, 2009: Joint Meeting of the Drug Safety and Risk Management Advisory Committee with the Anesthetic and Life Support Drugs Advisory Committee and the Nonprescription Drugs Advisory Committee: Meeting Announcement.” US Food and Drug Administration Home Page. US Food and Drug Administration, 07 July 2009. Web. 05 Aug. 2009.http://www.fda.gov/AdvisoryCommittees/Calendar/ucm143083.htm
2. Harris, Gardiner. “Ban Is Advised on 2 Top Pills for Pain Relief.” New York Times 01 July 2009. 30 June 2009. Web. 5 Aug. 2009. http://www.nytimes.com/2009/07/01/health/01fda.html
3. US Food and Drug Administration. FDA Requires Additional Labeling for Over-the-Counter Pain Relievers and Fever Reducers to Help Consumers Use Products Safely. 28 Apr. 2009. Web. 5 Aug. 2009. http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm149573.htm
4. “Questions to the Committee.” Proc. of Joint Meeting of the Drug Safety and Risk Management Advisory Committee, Nonprescription Drugs Advisory Committee, and the Anesthetic and Life Support Drugs Advisory Committee, Adelphi, MD. US Food and Drug Administration, 01 July 2009. Web. 5 Aug. 2009.http://www.fda.gov/downloads/AdvisoryCommittees/CommitteesMeetingMaterials/Drugs/DrugSafetyandRiskManagementAdvisoryCommittee/UCM170188.pdf
5. Schillie, Sarah F., Nadine Shehab, Karen E. Thomas, and Daniel S. Budnitz. “Medication Overdoses Leading to Emergency Department Visits Among Children.” American Journal of Preventive Medicine 37.3 (2009): 181-87. Web.
6. Beasley R, et al. Association between paracetamol use in infancy and childhood, and the risk of asthma, rhinoconjunctivitis, and eczema in children aged 6-7 years: analysis from Phase Three of the ISAAC programme. The Lancet. 2008; 372:1039-48.
7. Rebordosa, Cristina, Manolis Kogevinas, Henrik T. Sørensen, and Jørn Olsen. “Pre-natal exposure to paracetamol and risk of wheezing and asthma in children: A birth cohort study.”International Journal of Epidemiology (2008): 1-8. Oxford University Press, 9 Apr. 2008. Web. 21 Aug. 2009. http://ije.oxfordjournals.org/cgi/content/short/37/3/583